Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 88, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2015, 4:01 PM CDT for Pecos County, Reeves County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2015, 4:01 PM CDT (21:01 UTC)
- Expired
- May 14, 2015, 5:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
089
WUUS54 KMAF 142101
SVRMAF
TXC371-389-142200-
/O.NEW.KMAF.SV.W.0088.150514T2101Z-150514T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
401 PM CDT THU MAY 14 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
SOUTHEASTERN REEVES COUNTY IN SOUTHWEST TEXAS...
* UNTIL 500 PM CDT
* AT 359 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SARAGOSA...
AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN PECOS AND SOUTHERN REEVES
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3124 10325 3072 10327 3087 10369 3101 10373
TIME...MOT...LOC 2101Z 282DEG 16KT 3096 10364
HAIL...1.25IN
WIND...60MPH
$$1 follow-up statement
180
WWUS54 KMAF 142126
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT THU MAY 14 2015
TXC371-389-142200-
/O.CON.KMAF.SV.W.0088.000000T0000Z-150514T2200Z/
PECOS TX-REEVES TX-
426 PM CDT THU MAY 14 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 500 PM CDT...
AT 422 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
SARAGOSA...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHEASTERN REEVES AND WESTERN PECOS
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3124 10325 3072 10327 3087 10369 3101 10373
TIME...MOT...LOC 2126Z 239DEG 24KT 3103 10350
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:34 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 14, 2:34 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT Thu May 14 2015
.DISCUSSION...
Severe thunderstorms are expected this afternoon and tonight with
large hail, damaging winds and a few tornadoes possible. In
addition, some of the storms will produce heavy rainfall with
localized flash flooding possible.
A large upper low along the California coast will amble
southeastward to southern California Friday. A plume of mid and
upper level moisture will spread over the region tonight within the
resultant southwest flow aloft downstream of this upper low. A
shortwave trough also within the plume of moisture will translate
northeastward over the area tonight, accompanied by the LFQ of a
120kt h25 jet. As heating destabilizes the atmosphere along and
east of a dryline expected to be situated near a Hobbs to Fort
Stockton to near Sanderson line this afternoon, expect thunderstorms
to develop as the cap erodes. Since SBCAPE will be on the order of
2000-2500 J/Kg and 0-6km bulk shear will be 30-35kt, thunderstorms
will become organized, some of which will be severe. Large hail is
expected with some of the storms due to mid level lapse rates of 7-8
C/km, while damaging winds and a few tornadoes are also possible due
to favorable shear profiles. Heavy rainfall will accompany some of
the stronger storms, and with many areas across the Permian Basin,
western Low Rolling Plains and Lower Trans Pecos having fairly
saturated soil from recent heavy rain, have decided to issue a Flash
Flood Watch for tonight. Locations east of a Seminole to Fort
Stockton to Sanderson line will be most susceptible to heavy rain/
flash flooding.
The cutoff low will meander eastward Friday while encompassing much
of the western ConUS. Another round of convection will be possible,
especially Friday night. Will continue to include a mention of
severe thunderstorms in the Hazardous Weather Outlook for Friday
afternoon/night, but heavy rainfall and flash flooding may be the
main concern. The GFS in particular has been honing in on heavy
rainfall Friday night, with most other operational models much less
optimistic. Since there is not a lot of support for heavy rainfall
from most operational models Friday night, will hold off on issuance
of a Flash Flood Watch at this time.
Dry air will mix eastward Saturday and Sunday with any thunderstorm
chances being relegated to the eastern Permian Basin and Lower Trans
Pecos as a potent shortwave trough ejects northeastward across New
Mexico early Saturday. Will continue with a slight chance these
areas, perhaps a few being strong or severe. Strong winds may occur
in the Guadalupe Mountains on Saturday as mid level winds will more
than likely mix down and funnel through gaps and passes. For now,
have beefed wind speeds up in the forecast and made a mention in the
Hazardous Weather Outlook. After the upper low ejects well north of
the region, another upper low will rapidly take it's place along the
west coast late this weekend. Current indications are this upper
low will give the region another good shot at rainfall, especially
Monday through Tuesday night. Heavy rainfall and flash flooding
will be the primary threats, at least according to current data.
Needless to say, will keep healthy rain chances in for these time
periods. As far as temperatures are concerned, near normal high
temperatures and slightly above normal low temperatures will be the
norm through next Monday, with cooler lows on Sunday morning being
the exception.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 59 83 63 84 / 60 10 50 10
BIG SPRING TX 65 85 68 87 / 80 10 50 20
CARLSBAD NM 57 85 57 81 / 10 10 30 10
DRYDEN TX 66 88 67 92 / 60 10 20 10
FORT STOCKTON TX 63 86 64 88 / 40 10 20 10
GUADALUPE PASS TX 53 76 54 70 / 10 10 20 10
HOBBS NM 56 81 60 79 / 30 10 50 10
MARFA TX 51 81 53 81 / 20 10 20 10
MIDLAND INTL AIRPORT TX 63 85 66 86 / 70 10 40 10
ODESSA TX 63 85 67 86 / 70 10 40 10
WINK TX 61 87 63 88 / 30 10 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH from 7 PM CDT this evening through Friday
morning FOR THE FOLLOWING ZONES... Borden...Crane...
Dawson...Ector...Glasscock...Howard...Martin...Midland...
Mitchell...Pecos...Reagan...Scurry...Terrell...Upton.
&&
84/67
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, May 14, 2:35 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT THU MAY 14 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 235 PM CDT THU MAY 14 2015 /135 PM MDT THU MAY 14 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN. LARGE HAIL... DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL CAN BE EXPECTED. A FEW TORNADOES WILL BE POSSIBLE TOO...MAINLY IN THE EARLY EVENING HOURS. HEAVY RAINFALL HAS THE POTENTIAL TO RESULT IN FLASH FLOODING...ESPECIALLY ALONG AND EAST OF A SEMINOLE TO SANDERSON LINE. A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO...PARTS OF THE TRANS PECOS...AND THE PERMIAN BASIN. HEAVY RAINFALL FROM THESE STORMS FRIDAY NIGHT COULD RESULT IN FLASH FLOODING. THUNDERSTORM CHANCES SHIFT TO THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS SATURDAY. MORE WIDESPREAD RISK OF STORMS RETURNS ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO MONDAY THROUGH TUESDAY NIGHT. ADDITIONAL HEAVY RAINFALL WILL BE THE BIGGEST THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 14, 2:31 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 231 PM CDT THU MAY 14 2015 NMZ027-028-142000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 131 PM MDT THU MAY 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL EDDY COUNTY UNTIL 200 PM MDT... A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL-SIZE HAIL AND WIND GUSTS UP TO 50 MPH WAS LOCATED 16 MILES SOUTHWEST OF BRANTLEY LAKE STATE PARK AT 131 PM MDT...MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3275 10459 3259 10423 3227 10449 3237 10469 TIME...MOT...LOC 1931Z 209DEG 26KT 3241 10455
Special weather statement, May 14, 2:58 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 258 PM CDT THU MAY 14 2015 NMZ028-142030- EDDY COUNTY PLAINS- 158 PM MDT THU MAY 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL EDDY COUNTY UNTIL 230 PM MDT... A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL-SIZE HAIL AND WIND GUSTS UP TO 50 MPH WAS LOCATED 7 MILES SOUTHWEST OF SEVEN RIVERS AT 158 PM MDT...MOVING NORTH AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3282 10451 3274 10417 3242 10442 3248 10460 TIME...MOT...LOC 1958Z 201DEG 24KT 3253 10447
Special weather statement, May 14, 3:25 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT THU MAY 14 2015 NMZ027-028-142100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- 225 PM MDT THU MAY 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL EDDY COUNTY UNTIL 300 PM MDT... A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO NICKEL-SIZE AND WIND GUSTS UP TO 50 MPH WAS LOCATED 15 MILES WEST OF CAVERN CITY AIR TERMINAL AT 225 PM MDT...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3248 10436 3232 10420 3216 10452 3226 10460 TIME...MOT...LOC 2025Z 231DEG 17KT 3227 10449
Special weather statement, May 14, 3:47 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 347 PM CDT THU MAY 14 2015 TXZ058-060-067-068-075-142130- CRANE-PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS- 347 PM CDT THU MAY 14 2015 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EAST CENTRAL REEVES...NORTHWESTERN CRANE...NORTHWESTERN PECOS...SOUTH CENTRAL WINKLER AND WARD COUNTIES UNTIL 430 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF B F GOODRICH TESTING TRACK AT 346 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL AFFECT FM 1927. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3179 10304 3155 10268 3115 10316 3133 10339 TIME...MOT...LOC 2046Z 219DEG 34KT 3133 10320
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:15 PM CDT | Special Weather Statement | MAF | Terrell | 45 min |
| May 14, 2:35 PM CDT | Flash Flood Watch | MAF | Borden, Crane, Dawson, Ector, Glasscock, Howard and 8 more | 14 hr |
| May 14, 3:47 PM CDT | Special Weather Statement | MAF | Ward | 43 min |
| May 14, 4:06 PM CDT | Special Weather Statement | MAF | Winkler | 39 min |
| May 14, 4:28 PM CDT | Special Weather Statement | MAF | Ward, Winkler | 47 min |
| May 14, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 65 min |
| May 14, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Pecos, Reeves, Ward, Winkler | 63 min |
| May 14, 4:56 PM CDT | Special Weather Statement | MAF | Reeves | 64 min |
| May 14, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 45 min |
| May 14, 5:04 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines, Winkler | 56 min |
| May 14, 5:06 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 24 min |
| May 14, 5:38 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 37 min |
| May 14, 5:42 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 63 min |
| May 14, 5:46 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 59 min |
| May 14, 6:23 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Winkler | 22 min |
| May 14, 6:34 PM CDT | Special Weather Statement | MAF | Loving | 56 min |
| May 14, 6:38 PM CDT | Special Weather Statement | MAF | Jeff Davis | 37 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 62 min |
| May 14, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.